I had high blood pressure years ago, and after taking one or two medications with little success, I was given 25mg of Atenolol, which worked extremely well. Since then, the dose has been increased to 50mg, and that has done the trick--kept my blood pressure under 140/90.
Recently though, I've been having an issue controlling my blood pressure. I felt really crappy a few months ago, and when I came home from a hike, my blood pressure was around 160/100. I thought I was getting sick, but I also had some really strong back pain at the same time. I thought maybe I slept weird or hurt myself somehow, so maybe the blood pressure was reacting to that. Tried to sleep a little more the next few days, but still had the back pain, high blood pressure, and general feelings of crappiness.
My PCP said that he didn't necessarily like Atenolol, but since it was working so well for me, he was trying to try to add something to it--50mg of Losartan Potassium. At first I didn't see a difference, but after about a week, I saw my blood pressure get down to around 125/75 at the lowest, which was really good for me.
But after the second week, I suddenly realized that my pulse was extremely slow. I have a pulse oximeter that clips on your finger at home, so I let that record for about 15-20 minutes and realized my pulse was getting down to the high 40s. Which would be fine, but I'm 5'8", weight 230 pounds, and take a statin for high triglycerides not to mention my blood pressure issues. Not an athlete or anything here.
So I thought maybe it was the potassium causing the drop in heart rate. I know that Atenolol can cause a low heart rate, but I've never really had a problem with it. My heart rate got down to about 40-42 when I was sleeping, and that was enough to freak me out, so I stopped taking Losartan. As you can imagine, my blood pressure went back up to around 140/90.
So my cardiologist tried me on Norvasc, and I felt extremely bad on that. So the next one he tried me on--the one I am currently taking--is the generic for Diovan. He gave me a dose of 160mg, but again, I couldn't tolerate it very well--it actually made my blood pressure go up because of how bad I felt. So I broke the pill in half and started taking that. And for the first time in a long time, after a week, I saw blood pressure numbers as low as 115/75. It was awesome.
But just today, I was sitting at work and realized that my heart felt like it was beating slower than normal. So I checked my pulse and counted heart beats within 10 seconds, and I kept getting a heart rate of around 54. Which is usually a rate I'd see when I'm sleeping or not working. I noticed it was low for almost the entire day, but I didn't have my pulse oximeter with me so I couldn't get an accurate measurement. It's in the high 50s to low 60s tonight, which I have no problems with.
My question is why are all of these medications dropping my heart rate? Both my PCP and Cardiologist dislike Atenolol, but it's been the only thing that keeps my heart from feeling like it's going to explode from my chest. If I could just go off of it, I would. But I think the Atenolol coupled with these other meds are dropping my heart rate dangerously low. I love the blood pressure readings I'm getting, but I don't know if it's worth having a resting heart rate in the high 40s. I'm just not sure why the meds are giving me such a strong brachycardia response. Any information would be helpful. Thanks!